2101 Epilepsy and antiepileptic drugs in pregnancy

It lias been known for several decades tbat infants of epileptic mothers are at an increased risk of major and minor malformations. This is mainly attributable to the teratogenicity of antiepileptic drugs (AED), the disease in itself increasing the risk mildly, if at all (Morrow 2006, Artama 2005, Fried 2004, Holmes 2001). No epidemiological technique, though, is ideal to separate the effects of the disease from those of the drugs on the fetus. Few epileptic patients can live without treatment, and it might be questioned whether those who can are indeed actually epileptic. Lindhout and Omtzigt (1992) described a marked increase in malformations amongst infants exposed to first-trimester seizures. However, most investigators have found that maternal seizures during pregnancy had no impact on the frequency of malformations (Canger 1999, Kaneko 1999, Dansky 1991), or on the development of infant epilepsy or febrile convulsions (Dansky 1991). There have been reports of maternal seizures during pregnancy being associated with an increased risk of miscarriage, preterm tabor, intracranial hemorrhage, and fetal hypoxia with bradycardia. Adab (2004) showed that five or more tonic-clonic seizures in pregnancy were predictive of a lower 1Q, after adjustment tor confounding factors. There is no compelling epidemiological evidence that positively correlates the duration of anticpilcptic drug therapy prior to conception with an increased risk for an adverse prcgnancy outcome (Dansky 1991). In a study by Holmes (2000), 57 children whose mothers had a history of epilepsy, but did not have any antiepileptic medication or seizures during their pregnancies, were evaluated. When compared with a matched control group, there was no difference between the two groups of children in either IQ scores or physical features (facial dys-morphia or digit hypoplasia).

Several dysmorphic syndromes have been described related to classical antiepileptic drugs (AEDs), i.e. phenytoin, valproic acid, trimethadione, carbamazepine, phénobarbital, and primidone. The developmental anomalies resemble each other, and may be referred to as an anticonvulsant or epilepsy syndrome, instead of a phenytoin, barbiturate, carbamazepine or valproic acid (VPA) syndrome. Reactive epoxide metabolites of (he anticonvulsants are regarded as a cause of the embryotoxie effects (Raymond 1995, Omtzigt 1993, Ruehler 1990).

AEDs and folic acid

Among others, folic acid deficiency has been discussed as a possible teratogenic pathway for anticonvulsants (Lindhout 1992, Seip 1976). Blake (1978) showed in rats that folic acid treatment during pregnancy prevented the decrease in phenytoin hydroxylase-spccific activity, and thus may prevent the embryotoxic effects. El Mazar (1992) made a study in mice, supporting the view that VPA-induced teratogenesis may be mediated via an interaction with folate metabolism. Although folinic acid and vitamin Rf, + vitamin B12 could effectively reduce valproate-induced malformations, the protection was not complete, which may suggest Lhe involvement of other factors. A study on folic acid antagonists (including anticonvulsants) and the risk of birth defects (Hernandez-Diaz 2000) did not demonstrate a protective effect of periconceptional folic acid supplementation, and another had the same conclusions (Craig 1999). Nevertheless, as a minimum of 0.4mg folic acid per day is now recommended for any woman, epileptic patients should be given daily supplementations according to national recommendations - at least until the eighth week of pregnancy. A higher dosage of 4-5 mg is recommended by most authors.

Recommendations for anticonvulsant therapy. Because treatment with antlepileptlcs increases the risk of fetal anomalies, the following recommendations for anticonvulsant therapy are made:

■ The importance of planned pregnancies with effective birth control should be emphasized, with consideration of the effects of the enzyme-inducing AEDs lowering the efficacy of hormonal contraceptive medications (Zupanc 2006): carbamazepine, felbamate (a mild inducer), oxcarbazeplne (a mild Inducer), phénobarbital, phenytoin, primidone, and toplramate (a mild inducer). Careful patient management, including the use of an intrauterine device (IUD) or hormonal contraceptives with an increased antl-ovulatory dosage in patients receiving enzyme-inducing AEDs, may further minimize the risk of unintended pregnancies.

■ Antiepileptics are not to be used for other Indications than epilepsy - e.g. bipolar disorder - when a pregnancy is planned.

■ Before pregnancy occurs, the patient's diagnosis and treatment regimen should be reassessed. It is important to verify whether the individual patient continues to require medications, and whether she Is taking the most appropriate AED to balance control of her seizures with teratogenic risks. For most women who have epilepsy, withdrawal of all AEDs before pregnancy is not a realistic option.

■ A decision to undergo a trial while not taking AEDs before a planned pregnancy should be based on the same principles used for AED withdrawal in any person who has epilepsy. The trial should be completed at least 6 months before planned conception to provide some reassurance that seizures are not going to recur.

■ A woman with epilepsy must be Informed that the risk of a congenital malformation for her child is increased two- to three-fold. On the other hand, she has a better than 90% chance of bringing a child without major birth defects into the world.

■ Differentia! risks among AEDs should be considered. Changing the treatment of a woman with well-controlled epilepsy in cases of medication with a potential teratogenic risk may be a risk for inducing seizures, In the absence of alternative medication, phenytoin and carbamazepine may be continued when pregnancy is planned. When a woman is treated with valproic acid, efforts should be made to change her medication for another anticonvulsant.

■ If a woman who has epilepsy definitely requires AEDs for seizure control, then monotherapy should be used, if possible (Kaneko 1999, Samren 1999, Bertollini 1987, Kallen 1986). If large daily doses are needed, then frequent smaller doses (three or four doses a day) or extended-release formulations may be helpful to avoid high blood peak levels. Dosages should be kept as low as can be justified therapeutically. To achieve this, regular monitoring of maternal serum levels should be considered.

■ A treatment including a combination of anticonvulsants (polytherapy) is not an indication for the termination of pregnancy. In this case, the therapy should be reviewed critically, and the dosage cautiously reduced to as low as is therapeutically justified.

■ Pregnant epileptic women treated with AEDs should be offered prenatal diagnosis. In spite of studies which did not discover an increased risk of malformations in children of untreated women with epilepsy (such as Holmes 2001), such women should also be offered prenatal diagnosis as a precaution. This should include a detailed anatomical fetal ultrasound with an experienced clinician during the second trimester, to rule out major disturbances of structural development.

In this chapter, sections 2.10.2-9 discuss the classical antiepileptic drugs, while sections 2.10.10-19 concentrate on the newer antiepileptics.

Pregnancy Nutrition

Pregnancy Nutrition

Are You Expecting? Find Out Everything You Need to Know About Pregnancy and Nutrition Without Having to Buy a Dictionary. This book is among the first books to be written with the expertise of a medical expert and from the viewpoint of the average, everyday, ordinary,

Get My Free Ebook


Post a comment